This site is intended for Healthcare professionals only.

Fluoroquinolones increase risk of Achilles tendon rupture in elderly, FDA warns


Fluoroquinolones increase risk of Achilles tendon rupture in elderly, FDA warns

The U.S. Food and Drug Administration approved safety labeling changes for a class of antibiotics, called fluoroquinolones, to enhance warnings about their association with disabling and potentially permanent side effects and to limit their use in patients with less serious bacterial infections.

The U.S. Food and Drug Administration approved safety labeling changes for a class of antibiotics, called fluoroquinolones, to enhance warnings about their association with disabling and potentially permanent side effects and to limit their use in patients with less serious bacterial infections.

While these drugs are effective in treating serious bacterial infections, an FDA safety review found that both oral and injectable fluoroquinolones are associated with disabling side effects involving tendons, muscles, joints, nerves and the central nervous system. These side effects can occur hours to weeks after exposure to fluoroquinolones and may potentially be permanent.

Because the risk of these serious side effects generally outweighs the benefits for patients with acute bacterial sinusitis, acute exacerbation of chronic bronchitis and uncomplicated urinary tract infections, the FDA has determined that fluoroquinolones should be reserved for use in patients with these conditions who have no alternative treatment options. For some serious bacterial infections, including anthrax, plague, and bacterial pneumonia among others, the benefits of fluoroquinolones outweigh the risks and it is appropriate for them to remain available as a therapeutic option.

FDA-approved fluoroquinolones include levofloxacin (Levaquin), ciprofloxacin (Cipro), ciprofloxacin extended-release tablets, moxifloxacin (Avelox), ofloxacin and gemifloxacin (Factive).

The labeling changes include an updated Boxed Warning and revisions to the Warnings and Precautions section of the label about the risk of disabling and potentially irreversible adverse reactions that can occur together. The label also contains new limitation-of-use statements to reserve fluoroquinolones for patients who do not have other available treatment options for acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis and uncomplicated urinary tract infections. The patient Medication Guide that is required to be given to the patient with each fluoroquinolone prescription describes the safety issues associated with these medicines.

Read Also:Warning for fluoroquinolones on risks of mental health and Hypoglycemia updated

The FDA first added a Boxed Warning to fluoroquinolones in July 2008 for the increased risk of tendinitis and tendon rupture. In February 2011, the risk of worsening symptoms for those with myasthenia gravis was added to the Boxed Warning. A study conducted in 2012 showed the strong association of fluoroquinolones with an increased risk of Achilles tendonitis and tendon rupture, especially in those who also used oral glucocorticoids at the same time.

In August 2013, the agency required updates to the labels to describe the potential for irreversible peripheral neuropathy (serious nerve damage).

In November 2015, an FDA Advisory Committee discussed the risks and benefits of fluoroquinolones for the treatment of acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis and uncomplicated urinary tract infections based on new safety information. The new information focused on two or more side effects occurring at the same time and causing the potential for irreversible impairment. The advisory committee concluded that the serious risks associated with the use of fluoroquinolones for these types of uncomplicated infections generally outweighed the benefits for patients with other treatment options.

The safety of patients should always be the topmost priority of the healthcare system. The use of fluoroquinolones with corticosteroid must be avoided as much as possible, especially in the elderly patients as it is associated with the increased risk of potentially disabling fluoroquinolone-associated tendinitis. Patients should be closely monitored while running this combination and carefully monitored for any sign of tendon injury.

The following two tabs change content below.
Vinay Singh

Vinay Singh

Vinay Singh joined Medical Dialogue as Desk Editor in 2018. He covers the medical speciality news in different medical categories including Medical guidelines, updates from Medical Journals and Case Reports. He completed his graduation in Biotechnology from AAIDU and did his MBA from IILM Gurgaon. He can be contacted at editorial@medicaldialogues.in . Contact no. 011-43720751
Source: press release

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted